[CUHK Medical Grand Rounds] Poisoned and poisonous: Drug-induced rhabdomyolysis caused by concomitant use of statin and danazol
Rhabdomyolysis is an uncommon but potentially life-threatening condition that results from injury to skeletal muscle. Patients with severe rhabdomyolysis often develop acute kidney injury (AKI) secondary to myoglobinuria and have a high mortality rate. Traditionally, rhabdomyolysis is classified into traumatic and nontraumatic causes. Traumatic rhabdomyolysis (for example, crush injury following an earthquake) usually has the classic presentation of dark urine and oliguric AKI after muscle injury. Nontraumatic rhabdomyolysis, on the other hand, often has nonspecific presentation and the diagnosis is commonly delayed. Both delay in diagnosis and the presence of AKI predict poor outcome. For example, patients with rhabdomyolysis admitted to intensive care unit with or without AKI were reported to have a mortality rate of 59 percent and 22 percent, respectively.1 In this article, we report a case of acute rhabdomyolysis and AKI caused by concomitant use of simvastatin and danazol.
Case presentation and management
A 65-year-old lady with a background of type 2 diabetes, hyperlipidaemia and chronic immune thrombocytopenia presented to us with a 2-week history of generalized malaise and myalgia. She reported no recent injury, and there was no arthralgia, skin rash or mucosal ulcer. There was no evidence of recent infection. Shortly after the onset of myalgia, she was noted to have reduced urine output and the urine was described as dark in colour. There were no other urinary symptoms. Her regular medications included prednisolone 5 mg daily, danazol 200 mg BID, simvastatin 40 mg nocte, metformin 1,000 mg TDS, and human insulin (30 percent dissolved insulin, 70 percent isophane insulin) 34 units in the morning and 10 units in the evening.
Examination showed slight dehydration. She was afebrile, with a pulse rate of 110/min and blood pressure of 120/60 mm Hg. Cardiovascular, respiratory and abdominal examinations were unremarkable. There was mild tenderness over her bilateral thighs, with no skin rash or joint swelling. Blood test on admission showed urea 23.6 mmol/L, creatinine 465 µmol/L, potassium 7.0 mmol/L, calcium 2.05 mmol/L, phosphate 2.9 mmol/L, alanine transaminase (ALT) 538 IU/L, and creatine phosphokinase (CK) 131,000 IU/L. Platelet count was 78 x 109/L (similar to her usual level). Haemoglobin level, white cell count, blood coagulation, alkaline phosphatase and bilirubin levels were all normal. Urine dipstick was strongly positive for red blood cells, while fresh urine microscopy showed no erythrocytes. A diagnosis of AKI secondary to severe rhabdomyolysis was made. Acute haemodialysis was started because of profound hyperkalaemia.
Urine myoglobin was subsequently confirmed to be positive. Anti-nuclear antibodies (ANA) and anti-extractable nuclear antigen (anti-ENA) antibodies were negative. Thyroid function was normal. Renal biopsy was not performed because of persistent thrombocytopenia. Upon further questioning, the patient admitted that her compliance to simvastatin and danazol used to be poor. However, she recently started to take both medications regularly after repeated education.
A diagnosis of statin-induced rhabdomyolysis, precipitated by concomitant use of danazol, was made, and both medications were stopped immediately. Her myalgia subsided promptly, but she remained dialysis-dependent for 4 weeks. Her urine output and renal function gradually improved, and she was eventually discharged 6 weeks after initial presentation. When last reviewed at the clinic 8 weeks after discharge, she was completely well with no residual muscle pain or weakness. Her latest serum creatinine was 120 µmol/L.
Rhabdomyolysis is a potentially life-threatening condition that results from injury to the skeletal muscles. Lethal or sublethal injury to skeletal muscle cells lead to the release of myoglobin and other intracellular components into the systemic circulation, whereby they exert harmful effects on various end organs, notably the kidneys. The causes of rhabdomyolysis could be broadly divided into traumatic and nontraumatic ones. (Table)
Statin-induced rhabdomyolysis is increasingly being recognized in recent decades. Statins are hydroxymethyglutaryl-conzyme A (HMG-CoA) reductase inhibitors metabolized in the liver by the cytochrome P450 system (isoenzyme CYP3A4). They are the most commonly prescribed medications for reducing LDL-cholesterol levels. According to the US FDA adverse event reporting system database, the incidence of statin-induced rhabdomyolysis is 0.3–13.5 cases per 1,000,000 statin prescriptions.2 The mechanism of statin-induced muscle injury is not fully understood. Statins reduce mitochondrial ubiquinone level, which adversely affects oxidative phosphorylation in the mitochondria.3 Reduced sarcolemmal cholesterol and isoprenoid levels involved in muscle fibre apoptosis may also contribute to the development of statin-induced rhabdomyolysis.4
Many drugs are associated with an increased risk of statin-induced rhabdomyolysis. Common ones include fibrates, cyclosporin, macrolide antibiotics and several antifungal agents.3 The interaction between danazol and simvastatin is increasingly being recognized.6 Danazol is a steroid analogue with anabolic and androgenic effects. It is mainly used for the treatment of endometriosis, and is also used for refractory immune thrombocytopenic purpura as an off-label indication.7 Danazol is reported to be a CYP3A4 inhibitor, which probably causes intracellular accumulation of statins and increases the risk of skeletal muscle breakdown.8 However, it is important to note that not all statins are metabolized through cytochrome CYP3A4. Notably, rosuvastatin and fluvastatin are metabolized through CYP2C9 rather than CYP3A4. Their incidence of adverse drug interaction with danazol has not been formally studied.
Diagnosis of rhabdomyolysis is generally based on clinical grounds. Creatinine kinase is almost always elevated. There is no absolute cut-off value, but a creatinine kinase level of more than five times the upper limit of normal is usually adequate for diagnosis of rhabdomyolysis.1 The presence of myoglobinuria is pathognomonic but not necessary for the diagnosis. Hyperkalaemia, hypocalcaemia and hyperphosphataemia are common biochemical complications.
Treatment of rhabdomyolysis is largely supportive. All potentially offending drugs should be stopped immediately. Fluid resuscitation and correction of hyperkalaemia and other electrolyte imbalances are important. Since myoglobin coprecipitates with Tamm-Horsfall protein at low pH in the distal renal tubules, urine alkalinization with sodium bicarbonate infusion is often used. High flux haemodialysis or haemofiltration is often necessary for the treatment of persistent hyperkalaemia, fluid overload or severe azotemia. Conventional haemodialysis offers limited myoglobin clearance and does not facilitate recovery of renal function.9
With increasing use of statins for the prevention of cardiovascular disease and the ever-expanding drug formulary, clinicians need to be vigilant and maintain high clinical suspicion about potential drug interactions between statins and other concomitant medications. With prompt recognition and aggressive treatment, metabolic complications can be confidently controlled, and the morbidity and mortality of rhabdomyolysis can be reduced.